Virginia, 2009Ice Storm in Virginia, January 27 to 28, 2009
January 27 to 28, 2009 · NWS RNK · 6 events in 6 counties and zones
Sub-freezing air was in place across the region as a warm front moved north into the area. Rain associated with the front fell and encountered the frigid air at the surface.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sub-freezing air was in place across the region as a warm front moved north into the area. Rain associated with the front fell and encountered the frigid air at the surface. The result was the formation of a layer of ice over mainly trees and other elevated surfaces. When the event was over, there was a coating of ice between one-quarter of an inch and one-half of an inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 27, 7:19 AM EST, 11 minutes earlier.
Area forecast discussion, Jan 27, 7:19 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 AM EST TUE JAN 27 2009
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL APPROACH THE REGION FROM THE WEST
TODAY AND PASS ACROSS VIRGINIA ON WEDNESDAY. THIS WILL RESULT IN
WIDESPREAD PRECIPITATION ACROSS THE REGION TODAY THROUGH WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE IS DEVELOPING OVER TEXAS. AN EXPANSIVE AREA OF
PRECIPITATION HAS BLOSSOMED OVER THE OH/TN/MID MS VALLEYS IN
RESPONSE TO LARGE SCALE ISENTROPIC LIFT. THIS AREA OF PRECIP WILL
MOVE RAPIDLY EAST THIS MORNING...OVERSPREADING THE CWA FROM WEST
TO EAST.
PLACEMENT OF WARNINGS AND ADVISORIES HAS NOT CHANGED. STILL
ANTICIPATE THE GREATEST IMPACT FROM THIS SYSTEM TO BE ACROSS OUR
NORTHERN CWA AND POINTS NORTH WHERE TEMPERATURES WILL REMAIN
CRITICAL. TEMPERATURES ACROSS THE ENTIRE CWA ARE IN THE 30S. WITH
ONSET OF PRECIP...TEMPS WILL FALL A FEW DEGREES...SO AREAS THAT
ARE JUST ABOVE FREEZING NOW...MAY ENCOUNTER NEAR OR SUBFREEZING
TEMPS AFTER ONSET.
P-TYPE ISSUE REMAINS THE CHALLENGE OF THE DAY. OUR FCST AREA
REMAINS ON THE DIVIDING LINE BETWEEN THE WARMER AIR TO THE SOUTH
AND COLDER AIR TO THE NORTH. SOUNDINGS SUGGEST SNOW AND SLEET WILL
BE THE PRIMARY P-TYPE ACROSS THE NORTHERN CWA THIS MORNING WITH
RAIN AND OR FREEZING RAIN ACROSS THE SOUTH...PENDING SFC TEMPS.
WARM INTRUSION ALOFT WILL MIGRATE NORTH DURING THE DAY...AND WOULD
ANTICIPATE EVEN THE NORTHERN CWA TO SEE A CHANGE TO FREEZING RAIN
AND OR RAIN PENDING SFC TEMPS. FOR NOW WILL CONTINUE TO ADVERTISE
2-5 INCH SNOW AMOUNTS ALONG THE I-64 COORRIDOR WITH LESSER AMOUNTS
TO THE SOUTH. ONCE THE TRANSITION OCCURRS...ICE ACCUMULATION WILL
BECOME THE PRIMARY FOCUS. AREAS UNDER THE WINTER STORM
WARNING...NORTH OF THE ROANOKE VALLEY...SHOULD EASIALLY SEE A
QUARTER INCH OF ICE.
FOR TONIGHT...THE SURFACE LOW TRACKS INTO THE TN VALLEY. THIS WILL
PUSH WARMER AIR NORTH...SFC TEMPS WARMING INTO THE 40S IN THE
TENNESSEE VALLEY...POINTS WEST OF MOUNTAIN EMPIRE. COLD AIR WILL
REMAIN WEDGED IN PLACE EAST OF THE MOUNTAINS...SO EXPECT A COLD
RAIN TO CONTINUE WITH FREEZING RAIN IN THE GREENBRIER
VALLEY...HIGHLANDS OF VA...AND INTO THE SOUTHERN SHENANDOAH VALLEY.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
WEDGE TYPICALLY DOESNT BREAK AT NIGHT...SO EXPECTING SOME NEAR
FREEZING TEMPS IN THE NORTH CENTRAL PART OF THE CWA...SO HELD ONTO
FZRA UP THERE FOR PART OF THE MORNING HOURS. WARM SURGES NORTHWARD
WIT THE COLD FRONT STAYING BACK WETS UNTIL LATE DAY WEDNESDAY.
SPOTS STUCK IN THE WEDGE...WILL PROBABLY RISE A QUICK 5-10F ONCE
THE WEDGE BREAKS. WENT TOWARDS THE WARMEST GUIDANCE ALONG THE
SOUTH AND SW...AND STAYED CLOSER TO THE COOLER NUMBERS WHERE THE
WEDGE HOLDS ON THROUGH THE MORNING HOURS. EXPECTING A RAIN SHADOW
DOWNSLOPE OF THE APPS FOR PART OF WEDNESDAY...WITH SHWS SPREADING
EAST THEN AS THE COLD FRONT ENTERS SE WEST VA. CAA AND NW TO W
FLOW LEAD TO UPSLOPE SNOW SHOWERS IN THE WAKE OF THE
FRONT...HOWEVER...MOISTURE DEPTH IS SHALLOW SO ONLY EXPECTING
LIGHT ACCUMS INTO THURSDAY MORNING. ANOTHER SHRTWV ARRIVES LATE
THURSDAY NIGHT...WHICH PROVIDES SNW SHWS AND MORE SNOW
ACCUMULATIONS LATE THURSDAY NIGHT INTO FRIDAY FOR SE WEST VA.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THURSDAY...THE AREA WILL STILL BE IMPACTED BY THE SLOWLY DEPARTING
BAROCLINIC ZONE. THURSDAY NIGHT...MODELS SHOW THE LONGWAVE TROUGH
POSITION IN THE EAST...WITH A STRONG NRN STREAM SHORT WAVE
DIGGING INTO THE THE OHIO/TN VALLEYS BY FRIDAY MORNING. THIS
SHOULD BE ENOUGH TO BACK TO THE FLOW AND PRODUCE SOME WARM
ADVECTION PRECIP ACROSS THE MTNS...POSSIBLY THE FOOTHILL SAND
PIEDMONT AS WELL. TEMPS WILL BE COLD ENOUGH THAT IT WOULD BE
MAINLY SNOW IN THE MTNS. I HAVE KEPT POPS CHC FOR NOW THU NIGHT.
THE SFC FRONT COMES THROUGH ON FRIDAY...ANY PRECIP ASSOCIATED WITH
IT MAINLY IN THE MTNS...WITH UPSLOPE SNOW SHOWERS BY AFTERNOON IN
THE COLD ADVECTION. STRONG COLD ADVECTION BEHIND THIS FRONT WILL
BRING LOWS FRIDAY NIGHT IN THE TEENS IN THE MTNS. SFC HIGH
PRESSURE BUILDS INTO THE DEEP SOUTH SATURDAY...KEEPING WEAK COLD
ADVECTION INTO THE AREA...BUT DRY WEATHER. HIGH PRESSURE REMAINS
ACROSS THE SOUTHEAST U.S. SUNDAY...THEN THE NEXT COLD FRONT MOVES
THROUGH THE REGION ON MONDAY AND BRINGS A CHANCE OF PRECIP TO THE
AREA MONDAY. AT THIS TIME...THE PRECIP MONDAY COULD BE SNOW
SHOWERS IN THE MTNS.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
WIDESPREAD IFR CONDITIONS LIKELY THROUGH THE 24 HOUR TAF PERIOD.
VSBYS WILL BE RESTRICTED BY AREAS OF MIXED SNOW/RAIN. FREEZING
RAIN LIKELY AT KLWB...ALSO POSSIBLE AT KROA/KLYH. CHECK AIRMETS AND
SIGMETS FOR TURBULENCE...ICING AND MOUNTAIN OBSCURATION.
PRECIPITATION WILL COME TO AN END WITH FRONTAL PASSAGE
WEDNESDAY NIGHT. BEHIND THE FRONT COLD AIR ON NORTHWEST WINDS
WILL BRING UPSLOPE SNOW SHOWERS TO THE MOUNTAINS THURSDAY THRU
SATURDAY. THIS WILL RESULT IN AT LEAST LINGERING MVFR/POSSIBLE IFR
CONDITIONS AT KBLF AND KLWB.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR VAZ010-
011-013-014-017-018-022-033-034-045>047.
WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR VAZ019-020-
023-024-035.
NC...NONE.
WV...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR
WVZ042>044.
WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR WVZ045.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KM
LONG TERM...JJ
AVIATION...PMHazardous weather outlook, Jan 27, 5:27 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 AM EST TUE JAN 27 2009
VAZ010-011-013-014-017-018-022-033-034-045>047-WVZ042>044-281030-
BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ROANOKE-FRANKLIN-BEDFORD-
CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
527 AM EST TUE JAN 27 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 12 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-023-024-035-WVZ045-281030-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-GREENBRIER-
527 AM EST TUE JAN 27 2009
...WINTER STORM WARNING IN EFFECT UNTIL 12 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-281030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
527 AM EST TUE JAN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-012-015-016-032-043-044-058-059-281030-
TAZEWELL-SMYTH-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
527 AM EST TUE JAN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
RAIN WILL OVERSPREAD THE AREA THIS MORNING AND MAY BEGIN AS
A BRIEF PERIOD OF SNOW OR SLEET. THIS COULD RESULT IN ICY PATCHES
ON UNTREATED ROADS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Ice Storm, Amherst
- When
- January 27, 7:30 AM EST to January 28, 3:00 AM EST
- Where
- Amherst forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Ice accretion across the county was one-quarter of an inch. This amount of ice brought a few limbs down in the community of Madison Heights and scattered trees down countywide. Damage values are estimated.
Ice Storm, Appomattox
- When
- January 27, 7:30 AM EST to January 28, 3:00 AM EST
- Where
- Appomattox forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Ice accretion ranged from one-quarter of an inch in Appomattox to one-half of an inch in Stonewall. This ice helped to bring scattered trees down countywide. Damage values are estimated.
Ice Storm, Bath
- When
- January 27, 7:30 AM EST to January 28, 3:00 AM EST
- Where
- Bath forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Ice accretion of one-quarter of an inch was reported at Millboro and Mitchelltown.
Ice Storm, Bedford
- When
- January 27, 7:30 AM EST to January 28, 3:00 AM EST
- Where
- Bedford forecast zone
- Property damage
- $700
- Reported by
- Trained Spotter
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Ice accretion amounts ranged from one-quarter of an inch at Stewartsville, three-tenths of an inch at Hardy, and four-tenths of an inch at Big Island. There were reports of seven tree limbs being brought down due to the ice, three near Vinton and four near Big Island. Damage values are estimated.
Ice Storm, Buckingham
- When
- January 27, 7:30 AM EST to January 28, 3:00 AM EST
- Where
- Buckingham forecast zone
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Ice accretion across the county ranged from one-quarter inch at Glenmore, Dillwyn, and Buckingham, one-third of an inch at Spouses Corner, and four-tenths of an inch at New Canton and Mount Rush. Scattered tress were brought down due to the ice countywide. Damage values are estimated.
Ice Storm, Rockbridge
- When
- January 27, 7:30 AM EST to January 28, 3:00 AM EST
- Where
- Rockbridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Ice accretion across the county ranged from one-quarter of an inch at Kerrs Creek, three-tenths of an inch at Raphine and Fairfield, and one-half of an inch at Goshen.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Texas, January 27 to 28, 20092 deaths · 139 injured · $1.1 million · 27 events
- Winter Storm in Kentucky, January 27 to 28, 20097 deaths · 45 events
- Winter Storm in Texas, January 27 to 28, 20092 deaths · 10 events
- Winter Storm in Pennsylvania, January 27 to 28, 200934 injured · 10 events
- Winter Storm and Winter Weather in Delaware, January 27 to 28, 200920 injured · $100,000 · 4 events
- Winter Storm in Ohio, January 27 to 28, 2009$7.2 million · 29 events
- Winter Storm in Pennsylvania, January 27 to 28, 2009$1.3 million · 3 events
- Winter Storm in West Virginia, January 27 to 28, 2009$400,000 · 27 events
- Heavy Snow in New York, January 27 to 29, 2009$320,000 · 16 events
- Winter Storm in Kentucky, January 27 to 28, 2009$175,000 · 4 events
- Ice Storm and Winter Storm in Kentucky, January 27 to 29, 200960 events
- Heavy Snow in Ohio, January 27 to 28, 200932 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150779, 150780, 150781, 150782, 150783, 150784.